Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

September 14, 2021Kingman County, Kansas

NWS Wichita, KS issued this special weather statement at Sep 14, 2021, 5:01 PM CDT for Kingman County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2021, 5:01 PM CDT (22:01 UTC)
Expired
Sep 14, 2021, 5:45 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
50

County Kingman County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 5:15 PM CDTTSTM WND DMG1 Ene Cunningham, KSDELAYED REPORT FROM SOCIAL MEDIA, LARGE AMOUNT OF BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WWUS83 KICT 142201
SPSICT

Special Weather Statement
National Weather Service Wichita KS
501 PM CDT Tue Sep 14 2021
 
KSZ082-142245-
Kingman KS-
501 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern Kingman
County through 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cunningham, or near Cairo, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cunningham and Penalosa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

&&

LAT...LON 3757 9846 3773 9846 3773 9826 3752 9828
      3756 9847
TIME...MOT...LOC 2159Z 270DEG 11KT 3765 9849 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Sep 14, 3:31 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 14, 3:31 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
331 PM CDT Tue Sep 14 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 326 PM CDT Tue Sep 14 2021

Forecast highlights the next 7 days:

* Shower and thunderstorm chances this evening through tonight.

* Warming trend and return to well above normal temperatures late
  week through early next week.

* Potential for a nice cool down early to mid next week.

Cumulus field continues to thicken across south-central and
southeast Kansas, suggesting convergence in vicinity of the slowly
approaching cold frontal zone. Combination of this convergence in
concert with pooling moisture and surface heating should be
sufficient for isolated to scattered thunderstorm development this
afternoon through early evening across south-central and southeast
Kansas. This early activity should be more on the sparse side given
fairly weak convergence/lift. However, thinking thunderstorm
coverage and possibly intensity will increase this evening and
overnight generally south of I-70, as as a modest low-level jet
impinges upon this frontal zone. Approaching shortwave energy from
the northwest will also aid this festering/increasing activity.

Overall combination of modest mid-level lapse rates, instability
and deep layer shear supports a strong to low-end severe threat with
the strongest activity before midnight, capable of 50-65 mph winds
and dime-quarter size hail. Furthermore, corfidi vectors aligned
nearly parallel to the frontal zone should allow for west-east
training storms especially before midnight, supporting heavy
rainfall amounts and localized flooding issues. Thinking the
greatest potential for this would be somewhere along/near the
Highway 50 or 54 corridors per latest observational and short-term
model trends.

Subsidence settles south across the region for Wednesday in wake of
this system, which will support lowering rain chances and clearing
skies Wednesday morning. Low-level thickness values suggest high
temperatures will be mostly in the mid-80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 326 PM CDT Tue Sep 14 2021

Deterministic and ensemble consensus supports a warming trend and
return to well above normal temperatures once again by Thursday-
Friday, and persisting through at least Monday of next week, as
upper ridging builds across the western and central CONUS, and low-
level southerly flow strengthens. Overnight lows will be in the 60s
to low 70s, with thickness values supporting daytime highs mostly in
the 90s. Normal highs this time of year are in the low-mid 80s.
Synoptic pattern supports low to NIL precipitation chances through
Monday, although a frontal boundary oozing into northern/central KS
may support low storm chances along/north of I-70 Friday evening.

Finally, while exact details differ, deterministic and ensemble
consensus supports a deep trough digging across the western and
central CONUS early to mid next week, with an associated strong cold
front blasting southeast across Mid-America. If this scenario pans
out, bonifide fall-like temperatures will spread south across the
region, with lows in the 40s-50s, and highs in the 60s-70s. Could
also be looking at increased thunderstorm chances in vicinity of the
strong frontal zone. Still a ways out, so stay tuned for later
forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue Sep 14 2021

Main aviation concern will be storm chances late this afternoon
and evening.

Cold front currently extends from near KMCI to just north of KHUT
and finally into far southwest KS and will continue to slowly
track south. Mid level warm advection has resulted in some
scattered showers over central KS this morning and early
afternoon and will continue for a couple more hours. Storms are
expected to develop along the front generally after 21z with the
most likely area of initiation between KICT and KDDC and will
track east through the evening. With convection not expected to be
as widespread as previously thought, just ran with VCTS at most
sites and will adjust once we see where storms develop. Most of
the activity is expected to be south of the area by sunrise Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  85  66  90 /  60  20   0   0
Hutchinson      63  84  66  90 /  60  20   0   0
Newton          63  82  65  88 /  60  20   0   0
ElDorado        64  82  66  88 /  60  30   0   0
Winfield-KWLD   65  85  66  91 /  50  30   0   0
Russell         60  84  66  91 /  40  10   0   0
Great Bend      60  83  65  90 /  60  10   0   0
Salina          62  84  66  90 /  40  10   0   0
McPherson       61  83  65  89 /  60  10   0   0
Coffeyville     66  86  66  90 /  50  30   0  10
Chanute         65  83  66  88 /  60  30   0   0
Iola            65  81  65  87 /  60  30   0   0
Parsons-KPPF    65  84  65  89 /  50  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...RBL
Hazardous weather outlook, Sep 14, 3:59 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
359 PM CDT Tue Sep 14 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
359 PM CDT Tue Sep 14 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms are expected to increase this evening and
overnight, mainly south of I-70. A handful of strong to lower-end
severe thunderstorms are possible before midnight, especially along
and south of a line extending from Great Bend to McPherson to
Emporia. The strongest activity will be capable of dime to quarter
size hail, 50 to 65 mph winds, along with pockets of heavy rainfall
and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and a few isolated thunderstorms may linger for a few hours
Wednesday morning. This activity will not be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 14, 5:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
501 PM CDT Tue Sep 14 2021

KSZ082-142245-
Kingman KS-
501 PM CDT Tue Sep 14 2021

...A strong thunderstorm will impact portions of northwestern Kingman
County through 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cunningham, or near Cairo, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cunningham and Penalosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.

&&

LAT...LON 3757 9846 3773 9846 3773 9826 3752 9828
      3756 9847
TIME...MOT...LOC 2159Z 270DEG 11KT 3765 9849

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:09 PM CDTSevere Thunderstorm WarningICTKingman, Reno52 min
Sep 14, 5:30 PM CDTSevere Thunderstorm WarningICTKingman33 min
Sep 14, 6:02 PM CDTSpecial Weather StatementICTKingman28 min
Sep 14, 6:30 PM CDTSpecial Weather StatementICTKingman30 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.